Medical questions & health advice by board certified doctors
"Will taking Levothyroxin increase weight gain?"
I have been on this medicine for over 3 years and I have increased weight gain. I been on eating nothing but healthy
I would suggest that you schedule an appointment with your endocrinologist. Levothyroxin is a medication that is something chemically identical to a form of thyroid hormone made that body. If you were placed on this medication, I assume that one time you were diagnosed with hypothyroidism also known as having low thyroid hormone. Hypothyroidism is a very common problem and the symptoms can include fatigue, constipation, and weight gain. Therefore, if you are gaining weight while on levothyroxin, I don't assume that the levothyroxin is the cause of your weight gain as thyroid hormone tends to cause weight loss. I do question whether or not you're getting enough levothyroxin. If you are getting insufficient replacement of your thyroid hormone, you may still be hypothyroid and this might be an explanation for your weight gain. Therefore, I would suggest that you schedule an appointment with your endocrinologist. He or she will always want to monitor your TSH levels to make sure that you're getting enough thyroid hormone. If your TSH levels are normal and your levothyroxin dose is correct, then it is likely that your weight gain is due to another problem. Luckily, endocrinologist are also adept at helping people find out the cause of their weight gain and begin attacking it at the right strategy. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.